Student Health Services
It is that time of year again, applications are available…
The science fair will take place Saturday, March 21,…
An art exhibit that features work by students in the USU…
Gastroenteritis (commonly called stomach bug, intestinal flu, or 24-hour virus) is the usual cause of nausea and vomiting and diarrhea (frequent watery bowel movements). It is usually related to either a viral infection or food poisoning. One of the biggest problems with "gastro" is dehydration. Dehydration means that there are not enough fluids in your system to maintain your blood pressure and urine output. You begin to feel dry, weak and dizzy. It is a good idea to get started on liquids as soon as possible.
- The earliest tolerated fluid is usually in the form of ice chips, a few at a time.
- Add clear liquids over your ice chips and sip constantly. Carbonated beverages, (regular, not diet--you need the calories), Gatorade, and Kool-aid are good. Popsicles, broth, and jello are usually tolerable.
- Do not take aspirin, Advil, or ibuprofen, which are stomach irritants. Tylenol (acetaminophen) is ok.
- If feeling better (and hungry), try saltines or vanilla wafers.
- If these are retained, you may gradually add small soft bland feedings, such as cooked cereals, canned fruit, soup, pudding, bananas and possibly juices. Be cautious about milk products if diarrhea is present.
- Continue small soft meals. Gradually add breads, cooked vegetables, applesauce, potatoes, peaches, pears, cookies.
- It is wise to still omit irritants like caffeine, pepper, chili, mustard, alcohol, highly spiced and greasy fried food, hot dogs, pizza, raw vegetables, and nuts until you are back to normal.
- Nausea, vomiting, and/or diarrhea persist past 36 hours or if you are unable to retain anything.
- You see blood or "coffee grounds" (old blood) in vomit.
- You have black bowel movements.
- You develop abdominal pain, if pain localizes, or if your abdomen becomes swollen and hard.
- You develop chills, fever, joint pains or rash.
- You notice blood in your urine.
- You have a concern regarding your illness or your medication.